Funnel Cloud, Union
- When
- March 5, 3:15 PM CST
- Where
- Union County, 0.78 mi NW of Bernice
- Reported by
- Law Enforcement
- Coordinates
- 32.829, -92.659
A funnel cloud was observed by the Bernice Police Department.
An upper level low pressure system shifted east across the Plains during the daytime hours on March 5th, allowing a cold front to drop southeast across Northeast Texas, Southeast Oklahoma, Southwest Arkansas, and North Louisiana during the afternoon and evening. An unseasonably warm and moist pre-frontal environmental had spread north into much of East Texas and North Louisiana during the early…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level low pressure system shifted east across the Plains during the daytime hours on March 5th, allowing a cold front to drop southeast across Northeast Texas, Southeast Oklahoma, Southwest Arkansas, and North Louisiana during the afternoon and evening. An unseasonably warm and moist pre-frontal environmental had spread north into much of East Texas and North Louisiana during the early morning hours ahead of the front, with daytime heating contributing to moderate instability within a modestly sheared air mass across the warm sector. The approaching front and upper level forcing ahead and beneath the low resulted in isolated severe thunderstorms developing across portions of extreme Northern Louisiana, where several reports of a funnel cloud were received across various locations in Union Parish.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 5, 12:30 PM CST, 2 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1230 PM CST Mon Mar 5 2018 .UPDATE... Tweak pops/wx for likely or definite to showers and thunderstorms. && .DISCUSSION... Coverage of thunderstorms is sufficient to go with scattered now with a line stretching from Bullard to Longview and Rodessa and near Bradley. The front shows up on our 88D as well from Tyler to Gilmer to Douglassville and near Texarkana. Updated zones to remove morning wording and tweak likely pops back to the TS line. /24/ && .PREV DISCUSSION... /issued 1114 AM CST Mon Mar 5 2018/ AVIATION... Widely scattered showers and thunderstorms are beginning to ignite now in the warm sector which makes up most of our region this late morning. For our terminal airspace, prevailed VCSH for the TXK and ELD terminals with prevailing VCTS for the I-20 terminal locations as well as the LFK terminal with tempo TSRA remarks through much of the afternoon and in the case of the ELD and MLU terminals, into the early evening as well. Ceilings are mostly low VFR with a mixture of MVFR attm and these ceilings should continue to climb to low VFR conditions through the day albeit a brief lowering with the passage of a SH or TS. Southwest winds near 10kts with gusts approaching 20kts will shift around to the north and west in the wake of the front this afternoon with speeds near 10kts with a brief higher gust before winds decouple quickly after sunset this evening. We should lose the lower clouds in the wake of the frontal boundary later today/this evening as well with all terminal sites becoming VFR after 00z this evening. 13 PREV DISCUSSION... /issued 1030 AM CST Mon Mar 5 2018/ UPDATE... To raise highs a bit and shave likely pops this morning. DISCUSSION... Showers are cropping up from Gun Barrel City to Canton to Pittsburg and Texarkana ahead of the front which is knocking on our door and stretches from near Terrell to Paris and somewhere in NW McCurtain county in SE OK. We have trimmed likely pops over NE TX/SW AR where a pre-frontal trough can be imagined in the popcorn of reflectivity. We have also raised highs across the board with a few sites already there and considering the duration of the SW wind along some compressional heating all ahead of the front. No other changes at this time. /24/ && .PRELIMINARY POINT TEMPS/POPS... SHV 78 45 69 39 / 60 20 0 0 MLU 77 47 69 39 / 80 50 10 0 DEQ 74 36 66 33 / 40 0 0 0 TXK 75 41 66 36 / 40 10 0 0 ELD 75 42 67 36 / 60 10 0 0 TYR 76 43 69 39 / 40 10 0 0 GGG 77 43 68 38 / 60 10 0 0 LFK 79 47 71 41 / 70 40 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 24/13
Hazardous Weather Outlook...UPDATED National Weather Service Shreveport LA 1156 AM CST Mon Mar 5 2018 ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126- 061800- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood- Upshur-Marion- 1156 AM CST Mon Mar 5 2018 This Hazardous Weather Outlook is for southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...This Afternoon and Tonight... Scattered showers and isolated thunderstorms will be possible into the early afternoon, as a cold front moves through the region. Gusty winds and hail may accompany the stronger storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Scattered showers and isolated thunderstorms will return by next weekend. However, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators and storm spotters will not be needed through tonight. ARZ072-073-LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167- 061800- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1156 AM CST Mon Mar 5 2018 This Hazardous Weather Outlook is for south central Arkansas, northwest and north central Louisiana, east Texas and deep east Texas. .DAY ONE...This Afternoon and Tonight... Showers and thunderstorms are expected this afternoon and tonight, as a cold front moves through the region. A few isolated strong storms could become marginally severe with damaging winds and large hail this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Scattered showers and isolated thunderstorms will return by next weekend. However, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators and storm spotters will not be needed through tonight due to the isolated nature of any severe weather. 24
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
143 PM CST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG 5 SW HENDERSON 32.11N 94.85W
03/05/2018 RUSK TX PUBLIC
SPOTTER REPORTED A TREE DOWN AT CR 414 AND
US HWY. 69 SOUTHWEST OF TOWN. SPOTTER
WITNESSED THE EVENT REPORTED WINDS OF 40 MPH
WITH THE STORM. TREE WAS UPROOTED FROM THE
WIND AND VERY WET SOIL CONDITIONS IN THE
AREA. LARGE LIMBS ALSO RESULTED IN
POWERLINES DOWNED ON JACKSONVILLE DRIVE ON
THE SOUTH SIDE OF HENDERSON.
&&
MBSpecial Weather Statement
National Weather Service Shreveport LA
150 PM CST MON MAR 5 2018
LAZ003-004-052030-
Claiborne LA-Webster LA-
150 PM CST MON MAR 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WEBSTER AND
NORTHERN CLAIBORNE PARISHES UNTIL 230 PM CST...
At 150 PM CST, Doppler radar was tracking a strong thunderstorm near
Shongaloo, or 12 miles east of Springhill, moving east at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Haynesville, Shongaloo, Antioch, Leton, Summerfield and Corney Lake.
LAT...LON 3282 9275 3287 9334 3302 9333 3302 9286
3301 9275
TIME...MOT...LOC 1950Z 274DEG 34KT 3296 9325
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
201 PM CST MON MAR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG 5 SW HENDERSON 32.11N 94.85W
03/05/2018 RUSK TX TRAINED SPOTTER
SPOTTER REPORTED A DOWNED TREE AT US HWY. 79
AND AND CR 402 AS WELL AS AT CR. 407 AND 79.
SPOTTER WITNESSED THE EVENT AND REPORTED
WINDS NEAR 40 MPH. TREES WERE UPROOTED FROM
THE WIND AND VERY WET SOIL CONDITIONS IN THE
AREA.
&&
MBSpecial Weather Statement
National Weather Service Shreveport LA
228 PM CST MON MAR 5 2018
TXZ153-052115-
Shelby TX-
228 PM CST MON MAR 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY COUNTY UNTIL 315
PM CST...
At 228 PM CST, Doppler radar was tracking a strong thunderstorm near
Tenaha, or 9 miles northwest of Center, moving east southeast at 30
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Center, Tenaha, Timpson, Shelbyville, Huxley, James, Jordans Store
and Paxton.
LAT...LON 3182 9443 3185 9445 3198 9440 3198 9430
3192 9396 3191 9395 3191 9392 3189 9393
3189 9392 3190 9390 3188 9390 3187 9388
3186 9389 3181 9387 3180 9384 3164 9388
TIME...MOT...LOC 2028Z 285DEG 25KT 3188 9430
13Special Weather Statement
National Weather Service Shreveport LA
230 PM CST MON MAR 5 2018
LAZ001-010-052115-
De Soto LA-Caddo LA-
230 PM CST MON MAR 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DE SOTO AND SOUTHERN
CADDO PARISHES UNTIL 315 PM CST...
At 230 PM CST, Doppler radar was tracking a strong thunderstorm near
Stonewall, or 15 miles southwest of Shreveport, moving east at 30
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Stonewall, Keachi, Gloster, Keat Chie, Ninock, Frierson, Kickapoo,
Keithville, Caspiana, Spring Ridge, Kingston and Reeds Store.
LAT...LON 3218 9399 3236 9397 3236 9361 3235 9362
3235 9358 3233 9358 3235 9356 3231 9355
3231 9353 3229 9355 3230 9352 3227 9352
3228 9350 3226 9349 3225 9346 3224 9361
3220 9359 3218 9353 3213 9351 3211 9354
TIME...MOT...LOC 2030Z 275DEG 27KT 3227 9390
13Special Weather Statement National Weather Service Shreveport LA 259 PM CST MON MAR 5 2018 LAZ004-006-052145- Union LA-Claiborne LA- 259 PM CST MON MAR 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EAST CENTRAL CLAIBORNE PARISHES UNTIL 345 PM CST... At 259 PM CST, Doppler radar was tracking a strong thunderstorm near Bernice, or 12 miles south of Junction City, moving east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Farmerville, Bernice, Cooley, Spearsville, Lillie, Bayou D Arbonne Lake, Corney Lake and Shiloh. LAT...LON 3272 9241 3279 9281 3294 9280 3291 9238 TIME...MOT...LOC 2059Z 279DEG 24KT 3284 9273 13
The Shreveport radar (KSHV), 118 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
2 funnel cloud. Local standard time, as filed.
A funnel cloud was observed by the Bernice Police Department.
Several pictures of a funnel cloud near Farmerville were uploaded to Twitter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737063, 737065.